Alert archive / Texas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 75, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 20, 2011, 9:22 PM CDT for 4 counties in Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2011, 9:22 PM CDT (02:22 UTC)
- Expired
- May 20, 2011, 10:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Bastrop County, TX, Caldwell County, TX, Lee County, TX, Travis County, TX
The radar
The Ft Hood radar (KGRK), 53 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 9:25 PM CDT | HAIL 1 | 4 Sse Elgin, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 12:28 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 2.4 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4855 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
265 WUUS54 KEWX 210222 SVREWX TXC021-055-287-453-210300- /O.NEW.KEWX.SV.W.0075.110521T0222Z-110521T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 922 PM CDT FRI MAY 20 2011 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BASTROP COUNTY... EXTREME NORTH CENTRAL CALDWELL COUNTY... WEST CENTRAL LEE COUNTY... SOUTHEASTERN TRAVIS COUNTY... * UNTIL 1000 PM CDT. * AT 918 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 10 MILES NORTHWEST OF CAMP SWIFT...OR NEAR ELGIN...AND MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE CEDAR HILLS...BUTLER AND MCDADE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3035 9704 3022 9712 3006 9766 3029 9764 TIME...MOT...LOC 0222Z 245DEG 30KT 3029 9738 $$
1 follow-up statement
062
WWUS54 KEWX 210236
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
936 PM CDT FRI MAY 20 2011
TXC055-210245-
/O.CAN.KEWX.SV.W.0075.000000T0000Z-110521T0300Z/
CALDWELL TX-
936 PM CDT FRI MAY 20 2011
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL CALDWELL
COUNTY IS CANCELLED...
LAT...LON 3022 9712 3006 9765 3007 9765 3030 9750
3035 9704
TIME...MOT...LOC 0235Z 265DEG 26KT 3024 9738
$$
TXC021-287-453-210300-
/O.CON.KEWX.SV.W.0075.000000T0000Z-110521T0300Z/
TRAVIS TX-LEE TX-BASTROP TX-
936 PM CDT FRI MAY 20 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHERN BASTROP...WEST CENTRAL LEE AND SOUTHEASTERN TRAVIS
COUNTIES...
AT 930 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF
WEBBERVILLE...OR 8 MILES SOUTH OF ELGIN...MOVING EAST AT 30 MPH.
SOME LOCATIONS IN THE WARNING AREA INCLUDE CEDAR HILLS...CAMP
SWIFT...BUTLER AND MCDADE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3022 9712 3006 9765 3007 9765 3030 9750
3035 9704
TIME...MOT...LOC 0235Z 265DEG 26KT 3024 9738
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:57 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, May 20, 6:57 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 657 PM CDT FRI MAY 20 2011 .UPDATE... TO REMOVE REMAINING COUNTIES FROM SEVERE THUNDERSTORM WATCH 313. .DISCUSSION... CONVECTION CONTINUES TO DECREASE THIS EVENING...AND THE THREAT FOR SEVERE THUNDERSTORMS HAS DIMINISHED. HAVE REMOVED THE REMAINING COUNTIES FROM SEVERE THUNDERSTORM WATCH 313. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE STILL POSSIBLE THROUGH THIS EVENING ACROSS EASTERN PORTIONS OF THE REGION. && .PREV DISCUSSION... /ISSUED 622 PM CDT FRI MAY 20 2011/ DISCUSSION... SEE AVIATION DISCUSSION. AVIATION... SHOWERS AND THUNDERSTORMS ARE DIMINISHING THIS EVENING...BUT ARE STILL POSSIBLE AT KAUS THROUGH 02Z. OTHERWISE...EXPECT MVFR CIGS TO DEVELOP AT I-35 TERMINALS AROUND 03Z WITH MVFR VSBYS IN HAZE/MIST POSSIBLE BETWEEN 06-15Z. IMPROVEMENT SATURDAY WILL BE SLOW...TO VFR BY EARLY AFTERNOON. ISOLATED THUNDERSTORMS ARE POSSIBLE NEAR I-35 TERMINALS SATURDAY AFTERNOON/EVENING...BUT COVERAGE WILL BE ISOLATED. AT KDRT...VFR CONDITIONS ARE FORECAST TO PERSIST EXCEPT FOR A BRIEF WINDOW BETWEEN 11-14Z WHEN MVFR CONDITIONS ARE POSSIBLE. PREV DISCUSSION... /ISSUED 554 PM CDT FRI MAY 20 2011/ DISCUSSION... CONVECTIVE ACTIVITY IS BEGINNING TO WANE AS REGIONAL CAPE VALUES HAVE DROPPED OFF DRAMATICALLY OVER THE LAST HOUR OR SO. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THIS EVENING MAINLY ALONG AND EAST OF HIGHWAY 281. HOWEVER...THE THREAT FOR SEVERE THUNDERSTORMS APPEARS TO BE LIMITED TO THE NORTHEASTERN TIER OF THE CWA. THEREFORE HAVE CANCELLED THE SEVERE THUNDERSTORM WATCH FOR ALL COUNTIES...EXCEPT...TRAVIS...WILLIAMSON...BASTROP...AND LEE. THE SEVERE THUNDERSTORM WATCH FOR THESE FOUR COUNTIES CONTINUES UNTIL 8 PM. PREV DISCUSSION... /ISSUED 332 PM CDT FRI MAY 20 2011/ DISCUSSION... LINES OF STORMS ARE DEVELOPING ALONG AND EAST OF THE DRY-LINE MAINLY AFFECTING THE NORTHEASTERN HILL COUNTRY FROM LLANO TO LOCKHART TO BASTROP LINE. THESE STORMS WILL CONTINUE TO PROPAGATE EAST NORTHEAST THIS AFTERNOON AND EVENING. SOME OF THESE STORMS HAVE ALREADY PRODUCED NICKEL SIZE HAIL(.88 INCH) OVER THE NORTHERN PART OF LLANO COUNTY. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING FOR MUCH OF THE NORTHERN HILL COUNTRY AND FAR EASTERN COUNTIES OF SOUTH CENTRAL TEXAS. THE MAIN THREATS OF THESE STORMS ARE LARGE HAIL AND DAMAGING WINDS. AS OF 300 PM...THE EASTERN HALF OF SOUTH CENTRAL TEXAS WAS REPORTING DEW POINT TEMPS AROUND THE MID 60S AND LOW 70S WHILE UNSTABLE CONDITIONS ALOFT ARE FAVORABLE FOR ISOLATED STRONG TO SEVERE STORMS. WEATHER CONDITIONS SHOULD BEGIN TO IMPROVE LATE TONIGHT AS STORMS MOVE EASTWARD AND AWAY FROM SOUTH CENTRAL TEXAS. ANOTHER...ROUND OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SATURDAY AFTERNOON AS DRY-LINE APPROACHES HIGHWAY 83...LEAVING MOST OF THE EASTERN HALF OF SOUTH CENTRAL TEXAS UNDER THE INFLUENCE OF ABUNDANT WARM/MOIST AIRMASS. BY SUNDAY...SOME LINGERING SHOWERS OR STORMS ARE POSSIBLE MAINLY ACROSS THE EDWARDS PLATEAU DURING THE LATE AFTERNOON/EVENING HOURS. FOR MONDAY AND TUESDAY...EXPECT PARTLY CLOUDY SKIES ACROSS MUCH OF THE AREA WITH DAYTIME TEMPS AROUND THE LOW 90S AND NEAR 100 ACROSS THE RIO GRANDE PLAINS. ON WEDNESDAY...A PACIFIC COLD FRONT IS EXPECTED TO COME ACROSS SOUTH CENTRAL TEXAS. HAVE INTRODUCED A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY ACROSS THE SOUTHEASTERN COUNTIES. ONCE THE FRONT PASSES ON WEDNESDAY...DRY AND STABLE WEATHER CONDITIONS ARE ANTICIPATED FOR THE REMAINDER OF THE WEEK INCLUDING THE NEXT UPCOMING WEEKEND. FIRE WEATHER... ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS WESTERN VAL VERDE COUNTY AS RELATIVE HUMIDITIES DROP TO THE TEENS AND 20S. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 72 94 74 93 73 / 50 20 20 20 10 AUSTIN BERGSTROM INTL AIRPORT 72 94 75 92 73 / 50 20 20 10 10 NEW BRAUNFELS MUNI AIRPORT 71 93 73 92 74 / 50 20 20 10 10 BURNET MUNI AIRPORT 68 92 71 88 71 / 50 20 20 20 10 DEL RIO INTL AIRPORT 63 96 75 95 74 / 10 10 10 20 10 GEORGETOWN MUNI AIRPORT 71 92 73 90 72 / 50 20 20 20 10 HONDO MUNI AIRPORT 66 96 73 95 75 / 30 10 20 10 10 SAN MARCOS MUNI AIRPORT 72 92 75 91 75 / 50 20 20 10 10 LA GRANGE - FAYETTE REGIONAL 74 92 75 90 75 / 50 20 20 10 10 SAN ANTONIO INTL AIRPORT 71 92 75 92 75 / 40 10 20 10 10 STINSON MUNI AIRPORT 71 95 75 94 76 / 40 10 20 10 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...11 SYNOPTIC/GRIDS...25 PUBLIC SERVICE/DATA COLLECTION...19
Hazardous weather outlook, May 20, 7:03 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 703 PM CDT FRI MAY 20 2011 TXZ171>173-183>194-202>209-217>225-228-220015- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 703 PM CDT FRI MAY 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THERE WILL BE ELEVATED FIRE WEATHER CONDITIONS OVER THE WESTERN COUNTIES SATURDAY AFTERNOON DUE TO LOW RELATIVE HUMIDITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 20, 8:26 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
826 PM CDT FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL 2 ESE BEE CAVE 30.30N 97.93W
05/20/2011 E0.75 INCH TRAVIS TX TRAINED SPOTTER
&&
EVENT NUMBER EWX1100207
CJMLocal storm report, May 20, 8:34 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
834 PM CDT FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 4 NNW AUSTIN 30.36N 97.78W
05/20/2011 M0.50 INCH TRAVIS TX ASOS
PEA TO MARBLE SIZE HAIL THAT LASTED 4 MINUTES.
&&
EVENT NUMBER EWX1100208
CJMSpecial weather statement, May 20, 8:40 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 840 PM CDT FRI MAY 20 2011 TXZ173-192>194-210230- BASTROP-LEE-TRAVIS-WILLIAMSON- 840 PM CDT FRI MAY 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BASTROP... NORTHWESTERN LEE...EASTERN TRAVIS AND SOUTHEASTERN WILLIAMSON COUNTIES UNTIL 930 PM CDT... AT 836 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THORNDALE TO AUSTIN...AND MOVING SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... AUSTIN BERGSTROM INT AP... ELGIN... COUPLAND... MANOR... NOACK... BEYARSVILLE... DEL VALLE... WEBBERVILLE... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Local storm report, May 20, 8:42 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
842 PM CDT FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL 4 NNE AUSTIN 30.36N 97.73W
05/20/2011 M0.25 INCH TRAVIS TX COCORAHS
&&
EVENT NUMBER EWX1100209
AKFLocal storm report, May 20, 8:45 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
845 PM CDT FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL TANGLEWOOD FOREST 30.17N 97.84W
05/20/2011 M0.25 INCH TRAVIS TX COCORAHS
&&
EVENT NUMBER EWX1100210
AKFLocal storm report, May 20, 9:17 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
917 PM CDT FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM HAIL 1 WSW ELGIN 30.34N 97.38W
05/20/2011 M1.00 INCH BASTROP TX TRAINED SPOTTER
&&
EVENT NUMBER EWX1100211
CJMThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:49 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Hays, Travis, Williamson | 41 min |
| May 20, 8:04 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Hays, Travis | 26 min |
| May 20, 8:27 PM CDT | Severe Thunderstorm Warning | EWX | Caldwell, Hays, Travis | 23 min |
| May 20, 8:58 PM CDT | Severe Thunderstorm Warning | EWX | Hays, Travis | 32 min |
| May 20, 8:59 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Lee, Travis, Williamson | 61 min |
| May 20, 10:02 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell | 43 min |
| May 20, 10:32 PM CDT | Severe Thunderstorm Warning | EWX | Caldwell, Guadalupe, Hays | 43 min |
| May 21, 4:58 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Llano, Williamson | 47 min |
| May 21, 5:44 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Williamson | 46 min |
| May 21, 6:00 PM CDT | Areal Flood Advisory | EWX | Burnet, Llano | 2 hr |
| May 21, 6:00 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Llano | 45 min |
| May 21, 6:29 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Williamson | 46 min |
| May 21, 6:52 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Williamson | 38 min |
| May 21, 6:59 PM CDT | Tornado Warning | EWX | Burnet | 31 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.